New York, 2009

Flash Flooding and Hail in New York, August 10, 2009

August 10, 2009 · NWS BGM · 17 events in 8 counties and zones

An upper level disturbance approaching from the northern Great Lakes set off a round of showers and thunderstorms across much of central New York. Surface heating ahead of the system and strong wind fields helped to produce numerous strong to severe storms, along with areas of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance approaching from the northern Great Lakes set off a round of showers and thunderstorms across much of central New York. Surface heating ahead of the system and strong wind fields helped to produce numerous strong to severe storms, along with areas of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 10, 1:04 AM EST, 51 minutes earlier.

Area forecast discussion, Aug 10, 1:04 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 AM EDT MON AUG 10 2009

.SYNOPSIS...
HIGH PRESSURE WILL KEEP WARM AND HUMID AIR IN THE AREA THROUGH
THE FIRST PART OF THE WORK WEEK. THIS WILL RESULT IN PERIODS OF
RAIN AND THUNDERSTORMS MOVING ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
WARM FRONT OVER CENTRAL NY INTO NEPA WILL CONTINUE TO PROVIDE
FOCUS FOR SHRA/TSRA DEVELOPMENT THIS EVENING. ANOTHER MCS IS ON
TARGET TO HIT THE FINGER LKS REGION, SRN TIER AND NEPA FROM ABOUT
MIDNIGHT ON. PLENTY OF PREVIOUS RAINFALL IN SOME AREAS...AND
PLENTY OF HIGH PWAT AIR IN THE REGION. AM TOYING WITH ISSUING A
SHORT TERM FLASH FLOOD WATCH OVER WRN HALF OF CWA FOR THE
OVERNIGHT...BUT WILL HOLD OFF ATTM TO EVALUATE RAIN RATES UPSTREAM
FOR THE NEXT COUPLE HOURS.

HAVE MADE MINOR ADJUSTMENTS TO GRIDDED FCSTS TO ACCOUNT FOR
MESOSCALE FEATURES. WILL CONTINUE TO FINE TUNE AS THE NIGHT WEARS
ON. ALREADY INCREASED TO LIKELY POPS WESTERN HALF...BUT WILL
PROBABLY HAVE TO INCREASE AGAIN TO CAT WITH THE NEXT RAIN SHIELD INBOUND.

NO OTHER CHANGES...JUST WARM AND MUGGY TEMPS AND IN AND OUT CLOUDS.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
BRIEF DISC DUE TO ONGOING SVR CONV...

FLAT RDG ALLOWS SHRT WVS TO ZIP ALONG THRU THE LL UNSTABLE AIR
OVER THE AREA. THIS WILL CONT THE TRWS THRU TUE. MORE SIGNIFICANT
SHRT WV CARVES OUT A SHRP TROF LTR TUE INTO WED AND IS FLWD BY
DRIER AIR FOR WED. THIS SHD BRING A TEMP END TO THE
CONV BY THE END OF THE FCST PD. GNRLY USED BLENDED MODEL GUID FOR
THE POPS AND TEMPS IN THE GRIDS. FLAT RDG WILL ALLOW TEMPS TO FNLY
EXCEED CRNT NRMS...ALTHOUGH EXCESSIVE HEAT IS NOT XPCTD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ACTIVE SHORT TERM CONCERNS THIS AFTN. LTL CHG TO MED RNG PCKG WHICH
FOLLOWS HPC GUIDANCE. MAIN QUESTION IS AMOUNT OF UPR LVL TROFINESS
OVER THE NE U.S. LATER IN THE WEEK. PREV GFS RUNS APPEARED TOO
STRONG/AGGRESSIVE WITH THIS FEATURE AND ASSCD PCPN...LATEST RUN HAS
BACKED OFF ON THIS. 00Z EURO WAS DRY. WE WILL CONTINUE WITH A
PC/DRY FCST WITH SLGT CHC POPS IN THE GRIDS AND SEASONABLE TO
SLIGHTLY ABV NORMAL TEMPS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
MAINLY MVFR RESTRICTIONS EXPECTED EARLY ON WITH WMFNT IN VICINITY
AND SIGNIFICANT LLM...ALONG WITH SHOWERS AND EMBEDDED TSTMS FOR
NEXT 1-3 HRS AT ALL BUT SYR/RME. CUD SEE IMPRVG CONDS BY 14-16Z AS
AFTN MIXING OCCURS. CANNOT RULE OUT MORE TSTMS DRG THE AFTN...BUT
STILL QUITE A BIT OF UNCERTAINTY REGARDING TIMING/LOCATION. THUS
HV ONLY INCLUDED CB GROUP AT THIS TIME FOR ALL SITES AFT 18Z.

VRBL WINDS OVERNIGHT BECOME SW-WLY 5-10 KTS ON MONDAY.

OUTLOOK...
LATE MON NGT INTO TUES...OCNL MVFR IN SHRA/TSRA.
TUES NGT THRU FRIDAY...VFR...WITH LATE NGT/EARLY MRNG
RESTRICTIONS AT ELM DUE TO VLY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...
AVIATION...PVN
Hazardous weather outlook, Aug 10, 12:32 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 AM EDT MON AUG 10 2009

NYZ015>018-022-023-025-044-110545-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-TOMPKINS-
CORTLAND-
132 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

IN ADDITION TO THE POTENTIAL FOR STRONG GUSTY WINDS, LOCALLY HEAVY
RAINFALL IS ALSO LIKELY TONIGHT WHICH MAY CAUSE FLOODING OF LOW
LYING AREAS AND ALONG TOWN AND VILLAGE STREETS. RAIN WILL ENDING
SLOWLY EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND
EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE.
STRONG DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED MONDAY AFTERNOON AND
EVENING.

NYZ024-055-056-PAZ038-039-043-110545-
CHEMUNG-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
132 AM EDT MON AUG 10 2009

...SEVERE THUNDERSTORM WATCH 691 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A LARGE CLUSTER OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE
THROUGH THE REGION EARLY THIS MORNING. TORRENTIAL RAINFALL WILL
BE LIKELY IN SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA UNTIL 5 AM. LOCALIZED PONDING OF WATER, AND MOSTLY
MINOR FLOODING OF LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND
EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE.
STRONG DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED MONDAY AFTERNOON AND
EVENING.

NYZ009-036-037-045-046-057-062-PAZ040-044-047-048-072-110545-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-DELAWARE-
SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
132 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

ANOTHER LARGE CLUSTER OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE
THROUGH THE REGION OVERNIGHT. TORRENTIAL RAINFALL WILL BE LIKELY
IN SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
UNTIL 5 AM. LOCALIZED PONDING OF WATER, AND MOSTLY MINOR FLOODING
OF LOW LYING AREAS IS POSSIBLE. A LINE OF THUNDERSTORMS MAY ALSO
BRING STRONG AND GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY AFTERNOON AND
EVENING...WITH A FEW OF THESE STORMS PERHAPS BECOMING SEVERE.
STRONG DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Aug 9, 8:23 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
923 PM EDT SUN AUG 9 2009

NYZ015>017-022>025-100400-
CHEMUNG-SCHUYLER-SENECA-SOUTHERN CAYUGA-STEUBEN-TOMPKINS-YATES-
923 PM EDT SUN AUG 9 2009

...STRONG TO SEVERE THUNDERSTORMS INBOUND FROM LAKE ONTARIO...

A LINE OF SEVERE THUNDERSTORMS MOVING RAPIDLY ACROSS LAKE ONTARIO
ARE FORECAST TO REACH LOCATIONS FROM GENEVA TO PENN YAN TO HORNELL
BETWEEN 11 PM AND 1130 PM. WIND GUSTS MAY EXCEED 50 MPH AS THESE
STORMS HIT.

THE LINE OF STORMS WILL THEN PROGRESS SOUTHWARD THROUGH THE REST OF
THE CENTRAL SOUTHERN TIER...INCLUDING ITHACA, WATKINS GLEN AND
ELMIRA/CORNING BY 1230 AM.

JAB
Special weather statement, Aug 9, 9:38 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1038 PM EDT SUN AUG 9 2009

NYZ015-016-022-023-100345-
SCHUYLER NY-SENECA NY-STEUBEN NY-YATES NY-
1038 PM EDT SUN AUG 9 2009

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCHUYLER...
NORTHERN STEUBEN...SOUTHERN SENECA AND YATES COUNTIES...

* AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 25 MILES NORTHWEST OF VINE VALLEY TO 24 MILES
  NORTHWEST OF WAYLAND TO 51 MILES WEST OF ARKPORT...AND MOVING
  SOUTHEAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MIDDLESEX AT 1115 PM EDT...
  COHOCTON AND ARKPORT AT 1120 PM EDT...
  PENN YAN AT 1125 PM EDT...
  HORNELL AND AVOCA AT 1130 PM EDT...
  OVID AND HAMMONDSPORT AT 1135 PM EDT...
  DUNDEE AND BATH AT 1140 PM EDT...
  COVERT AT 1145 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Local storm report, Aug 9, 10:48 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1148 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      ROSCOE                  41.93N 74.92W
08/09/2009                   SULLIVAN           NY   LAW ENFORCEMENT

            FLASH FLOODING AT ROSCOE CAMPGROUND WITH RESCUES UNDERWAY

&&

PN

The radar

The Binghamton radar (KBGM), 6 km away, was scanning. The volume nearest the first event began at 06:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 flash flood, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Flash Flood, Cortland

When
August 10, 1:55 AM EST to 3:55 AM EST
Where
Cortland County, 16.36 mi SSE of Marathon to 16.48 mi SSE of Marathon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.228, -75.919

Fox Road was closed due to flooding.

Flash Flood, Chenango

When
August 10, 2:00 AM EST to 4:00 AM EST
Where
Chenango County, 0.96 mi SSE of Coventry to 1.88 mi WSW of Coventry
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.306, -75.625

Roads were closed due to flooding.

Flash Flood, Chenango

When
August 10, 2:00 AM EST to 5:00 AM EST
Where
Chenango County, Greene to 0.36 mi NW of Greene
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.330, -75.770

Several roads were closed due to flooding.

Flash Flood, Sullivan

When
August 10, 2:10 AM EST to 4:10 AM EST
Where
Sullivan County, 0.11 mi E of Livingston Manor to 0.17 mi ESE of Livingston Manor
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.900, -74.828

Minor flooding occurred along Pearl Street in Livingston Manor. A bridge was nearly over-topped and filled with debris along Cattail Creek in town. Precautionary evacuations of approximately 10 homes took place at Finch Street and River Street.

Thunderstorm Wind, Tompkins

When
August 10, 3:19 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.590, -76.370

Several trees were blown down.

Hail, Onondaga

When
August 10, 3:27 PM EST
Where
Onondaga County, 0.69 mi N of De Witt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -76.070

Thunderstorm Wind, Tompkins

When
August 10, 3:45 PM EST
Where
Tompkins County, Peruville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.550, -76.370

A tree was blown down on power lines.

Hail, Tompkins

When
August 10, 3:56 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -76.500

Heavy Rain, Tompkins

When
August 10, 4:05 PM EST to 4:35 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Reported by
Amateur Radio
Coordinates
42.440, -76.500

Manhole covers were knocked off due to heavy rain.

Hail, Madison

When
August 10, 4:10 PM EST
Where
Madison County, 1.47 mi SSE of Oneida
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -75.660

Thunderstorm Wind, Cortland

When
August 10, 4:10 PM EST
Where
Cortland County, Cincinnatus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.530, -75.880

Several trees were blown down.

Hail, Madison

When
August 10, 4:15 PM EST
Where
Madison County, 1.47 mi SSE of Oneida
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -75.660

Hail, Tioga

When
August 10, 4:25 PM EST
Where
Tioga County, Berkshire
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -76.180

Hail, Oneida

When
August 10, 4:35 PM EST
Where
Oneida County, 1.22 mi SW of Lowell
Measured
0.75 in hail
Reported by
Public
Coordinates
43.120, -75.520

Thunderstorm Wind, Chenango

When
August 10, 4:40 PM EST
Where
Chenango County, Afton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.230, -75.530

Several trees were blown down.

Flash Flood, Chenango

When
August 10, 5:00 PM EST to 7:00 PM EST
Where
Chenango County, Greene to 0.36 mi WSW of Greene
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.330, -75.770

The intersection of State Route 12 and Route 206 was impacted by flood waters. Other streets were reported to be flooded as well.

Hail, Oneida

When
August 10, 5:20 PM EST
Where
Oneida County, 0.85 mi SE of Holland Patent
Measured
0.75 in hail
Reported by
Public
Coordinates
43.240, -75.260

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193411, 193413, 194107, 193417, 193426, 193418, 193429, 193419, 193420, 193421, 193427, 193422, 193423, 193424, 193428, 194112, 193425.